Format

Send to

Choose Destination
See comment in PubMed Commons below
Arerugi. 2006 Jun;55(6):641-6.

[Effects of proton pump inhibitor on airway hyperresponsiveness in asthmatics with gastroesophageal reflux].

[Article in Japanese]

Author information

1
The Third Department of Internal Medicine, Iwate Medical University School of Medicine. atsuko-s@ace.ocn.ne.jp

Abstract

BACKGROUND:

Previous data suggest the high incidence of gastroesophageal reflux (GER) in asthmatics, although the relationship between GER and the respiratory condition in asthmatics remain unclear. We investigated the incidence of GER in asthmatics and the association between the effects of proton-pump inhibitor (PPI) on respiratory functions and esophageal pH in asthmatics with GER.

METHODS:

Two hundreds ninety outpatients who attended our unit with asthma received GER symptoms questionnaire used at Mayo Clinic. Twenty three of them who answered to have any GER symptom were treated with PPI (lansoprazole 30 mg/day) for eight weeks, and investigated changes in the GER symptoms and peak expiratory flow rates (PEFR) before and after treatment. Furthermore, in six of twenty three, airway hyperresponsiveness to methacholine and esophageal pH monitor for 24 hours were measured in order to evaluate the association between esophageal pH and the effect of PPI on GER during the test. Furthermore, the serum level of theophylline was analyzed for assessment of the PPI effect on theophylline metabolism.

RESULTS:

150 of 290 asthmatics had answered to have any GER symptom including cough. Most of GER symptoms had improved except for cough after treatment with PPI. The airway hyperresponsiveness significantly improved after treatment with PPI (n=6, p<0.03), although PEF and FEV1 were not significantly changed.

CONCLUSION:

These results suggest that PPI may be an effective drug for asthmatics with GER through suppression of airway hyperresponsiveness.

PMID:
16883100
[Indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Loading ...
    Support Center